Pennsylvania, 2012Lake-Effect Snow in Pennsylvania, April 23 to 24, 2012
April 23 to 24, 2012 · NWS CLE · 1 event in 1 county or zone
A very strong area of low pressure moved up the east coast of the United States on April 23rd and 24th. Strong northerly winds on the backside of this system ushered unseasonably cold air into the upper Ohio Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong area of low pressure moved up the east coast of the United States on April 23rd and 24th. Strong northerly winds on the backside of this system ushered unseasonably cold air into the upper Ohio Valley. This cold air moving across Lake Erie caused lake effect showers to develop. Rain showers changed to snow showers during the morning hours of the 23rd. Initially, the snow accumulated mainly on grassy surfaces but by late afternoon some travel problems were reported. The snow intensified during the evening hours and then tapered off from west to east early on the 24th. The higher terrain on the eastern end of Erie County saw the heaviest snow with a maximum of 10 inches reported near Corry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 23, 8:33 AM EST, 27 minutes earlier.
Area forecast discussion, Apr 23, 8:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
933 AM EDT MON APR 23 2012
.SYNOPSIS...
A DEEPENING LOW PRESSURE SYSTEM WILL MOVE NORTH ALONG THE EAST COAST
AND THEN MOVE NORTHWEST TO LAKE ONTARIO BY TONIGHT. THE LOW PRESSURE
SYSTEM WILL WEAKEN AS IT MOVES NORTHEAST TUESDAY AND TUESDAY NIGHT.
A WEAK RIDGE OF HIGH PRESSURE WILL BUILD NORTHEAST ACROSS THE AREA
TUESDAY AND WEDNESDAY. WEAK LOW PRESSURE WILL MOVE EAST ACROSS THE
CENTRAL GREAT LAKES FORCING A COLD FRONT THROUGH THE AREA THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE CANCELLED THE WARNING FOR NE OH AS TEMPERATURES HAVE CLIMBED
INTO THE LOWER 40S. STILL EXPECT TEMPS TO DIP INTO THE 30S LATER
TODAY BUT ANY ACCUMULATION WILL LIKELY BE LIMITED TO GRASSY AREAS.
THE SURFACE LOW RESPONSBILE FOR THE PRECIP IS MUCH FURTHER E THEN
FORECAST AND AS A RESULT THE PRECIP SHIELD HAS BEEN SLOW TO ADVECT
WESTWARD. STILL THINK EASTERN ERIE AND CRAWFORD COUNTIES WILL SEE
SIGNIFICANT SNOWS. DEBATED ABOUT CANCELLING THE WARNING FOR THE
ERIE LAKESHORE AS MUCH OF THE PRECIP ALONG THE LAKE WILL BE RAIN
WITH WINDS BLOWING OFF OF 50 DEGREE LAKE ERIE. AREAS 4 OR 5 MILES
INLAND SHOULD STILL SEE DECENT SNOW. HAVE EXPANDED THE WIND
ADVISORY EAST TO THE PA BORDER. THIS SHOULD BE A MARGINAL EVENT
ONCE YOU GET AWAY FROM THE IMMEDIATE LAKESHORE. OTHER MINOR
ADJUSTMENTS AS WELL.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE STRONGEST DYNAMIC COOLING CHANCES TAKE PLACE LATER TONIGHT AS
THE UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEMS MAKE THEIR CLOSEST
PASS TO THE FORECAST AREA. THIS IS WHEN WE CAN EXPECT THE BEST
CHANCE FOR THE SNOW TO OCCUR SINCE LOW BEGINS TO PULL OUT TO THE
NORTHEAST ON TUESDAY. WILL KEEP WARNING GOING THROUGH THE NIGHT FOR
THE HOPE OF THIS BEST CHANCE SNOW OCCURRING TONIGHT INTO TOMORROW
MORNING.
AS LOW BEGINS TO PULL OUT TO THE EAST TONIGHT...DRIER AIR WILL MOVE
INTO THE WESTERN PORTIONS OF THE FORECAST AREA AND HELP TO SEE A
REDUCTION IN SOME OF THE CLOUD COVER TOWARD TUESDAY EVENING.
SURFACE HIGH PRESSURE RIDGE WILL BUILD NORTHEAST TUESDAY INTO
WEDNESDAY USHERING IN SOME DRIER AIR AND FURTHER IMPROVING SKY
CONDITION AND BRINGING AN END TO ANY PRECIPITATION THE EAST.
THE BREAK WILL BE SHORT LIVED AS A LOW PRESSURE SYSTEM MOVES EAST
ACROSS THE CENTRAL GREAT LAKES REGION AND FORCES A COLD FRONT ACROSS
THE AREA THURSDAY. ENOUGH MOISTURE SHOULD BE PRESENT TO SUPPORT THE
THREAT FOR SOME SHOWER ACTIVITY ON THURSDAY AND QUICKLY ENDING BY
THURSDAY NIGHT.
TEMPERATURES THROUGH THIS PERIOD WILL GRADUALLY WARM THROUGH THE
PERIOD WITH HIGHS REACHING BACK TO THE UPPER 40S EAST AND MIDDLE TO
UPPER 50S WESTERN TWO THIRDS. LOWS IN THE 30S TO AROUND 40 ONCE
AGAIN.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
GFS AND OLD ECMWF QUITE DIFFERENT THROUGH THE EXTENDED TIME PERIOD
SO HAVE SIDED WITH THE NEWER GFS AND GFS MOS GUIDANCE HOWEVER DID
SHADE GUIDANCE TOWARD BETTER COLLABORATION VALUES. BASICALLY WENT
DRY FRIDAY AND THEN WENT WITH CHANCE POPS SATURDAY AND SUNDAY AS
BOTH MODELS DID HAVE HIGH RH INTO THE AREA ALTHOUGH PATTERNS WERE
DIFFERENT SO CONFIDENCE LOW. TEMPS ON THE LOW SIDE OF NORMAL THROUGH
THE PERIOD.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
NO BIG CHANGES EXOPECTED FOR THE 12Z PKG. SPRING STORM CONTINUES
TO CHURN OVER ERN PA WITH MOISTURE NOW BEGINNING TO AFFECT OUR
EASTERN MOST TERMINALS. HAVE KEPT CONDITIONS VFR AT KCLE AND
KMFD AND POINTS WEST THROUGH THE PERIOD. KCAK NOW MVFR HOWEVER
THINKING CIGS WILL LIFT TO MVFR THIS MORNING AND THEN DROP BACK TO
MVFR WITH ANOTHER WOBBLE OF THE DEEP MOISTURE THIS EVENING. KYNG
AND KERI MORE INTO THE MVFR CIG CATEGORY ALTHOUGH AT
PRESENT...THINKING MOST PRECIP WILL BE RAIN TODAY AND THEN
MIX/CHANGE TO SNOW TONIGHT.
.OUTLOOK...NON VFR EASTERN OH/NW PA THROUGH TUESDAY. NON VFR
LIKELY AGAIN THURSDAY INTO FRIDAY.
&&
.MARINE...
WILL CONTINUE WITH HEADLINES AS THEY ARE. GALES STILL LOOK GOOD FOR
TODAY WITH STRONG LATE SEASON STORM JUST TO OUR EAST. OVERNIGHT THE
LOW MOVES TO SERN ONTARIO. AFTER GALES END WOULD EXPECT SMALL CRAFT
WILL BE NEEDED TONIGHT THROUGH TUESDAY NIGHT. WEDNESDAY MORNING NAM
SHOWS WEAK SURFACE RIDGE ACROSS THE LAKE WITH THE STORM NOW WELL
NORTH INTO QUEBEC. WEDNESDAY NIGHT SURFACE PATTERN SUGGESTS A WARM
FRONT WILL CROSS THE LAKE IN ADVANCE OF LOW PRESSURE MOVING THROUGH
THE CENTRAL PLAINS. THURSDAY THE SYSTEM WILL MOVE EAST OF THE LAKE
DRAGGING A COLD FRONT ACROSS THE LAKE...LIKELY REQUIRING ANOTHER
SMALL CRAFT ADVISORY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ003-006>014-
018>023-033-089.
PA...WINTER STORM WARNING UNTIL 3 PM EDT TUESDAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR LEZ061-142>149-
162>169.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...KUBINA
SHORT TERM...LOMBARDY
LONG TERM...TK
AVIATION...TK
MARINE...TKHazardous weather outlook, Apr 23, 2:52 AM EST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
352 AM EDT MON APR 23 2012
OHZ003-006>013-018>022-240800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
352 AM EDT MON APR 23 2012
...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ017-027>032-036>038-047-240800-
HANCOCK-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-
HOLMES-KNOX-
352 AM EDT MON APR 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ014-023-033-089-PAZ001>003-240800-
ASHTABULA INLAND-TRUMBULL-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
352 AM EDT MON APR 23 2012
...WINTER STORM WARNING IN EFFECT UNTIL 3 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-240800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
352 AM EDT MON APR 23 2012
...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Lake-Effect Snow, Southern Erie
- When
- April 23, 9:00 AM EST to April 24, 3:00 AM EST
- Where
- Southern Erie forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Rain showers changed to snow showers during the morning hours of the 23rd. Initially, the snow accumulated mainly on grassy surfaces but by late afternoon some travel problems were reported. The snow intensified during the evening hours and then tapered off from west to east early on the 24th. The higher terrain on the eastern end of Erie County saw the heaviest snow with a maximum of 10 inches reported near Corry. A spotter south of North East reported 8 inches of snow.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, April 23, 20121 death · 1 event
- Flash Flooding and Hail in Oregon, April 23, 2012$100,000 · 1 in hail · 13 events
- Winter Weather in West Virginia, April 23, 20124 events
- Frost and Freeze in West Virginia, April 23 to 24, 20124 events
- Winter Weather in West Virginia, April 23, 20123 events
- High Surf in New York, April 23 to 25, 20123 events
- Heavy Snow in Pennsylvania, April 23 to 24, 20123 events
- Hail and Damaging Winds in California, April 23, 201253 kt wind · 3 events
- Hail and Damaging Winds in Oregon, April 23, 20121 in hail · 3 events
- High Wind in Massachusetts, April 23, 20122 events
- Heavy Snow in West Virginia, April 23, 20122 events
- Flooding in Maine, April 23 to 24, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376824.